Alert archive / Michigan / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 20, NWS Grand Rapids, MI

June 19, 2009Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 19, 2009, 8:36 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2009, 8:36 PM EDT (00:36 UTC)
Expired
Jun 19, 2009, 9:15 PM EDT
In force
39 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:20 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 19, 7:20 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
720 PM EDT FRI JUN 19 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(420 PM EDT FRI JUN 19 2009)
A COLD FRONT WILL TRACK THROUGH SOUTHWEST LOWER MICHIGAN
TRIGGERING SHOWERS AND THUNDERSTORMS.  LOCALLY HEAVY RAIN
AND FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS.
IN ADDITION SOME OF THE STORMS COULD BE SEVERE.  HIGH PRESSURE
WILL BUILD IN BY SUNDAY BRINGING DRY WEATHER TO THE AREA.

&&

.SHORT TERM...(420 PM EDT FRI JUN 19 2009)
(TONIGHT THROUGH SATURDAY)
THE WARM FRONT IS LIFTING INTO THE BENTON HARBOR AREA AND WILL
CONTINUE TO LIFT SLOWLY NORTH.  HIGH PRECIPITABLE WATER AIR WILL
FLOW IN FROM THE SOUTHWEST.  CONVECTION WAS IN THE PROCESS OF
DEVELOPING IN THE WARM SECTOR WITH THE NORTHERN EXTENT INTO SOUTHERN
LAKE MICHIGAN.  WITH FAVORABLE SHEAR AND INCREASING INSTABILITY...SO
OF THESE STORMS COULD BECOME SEVERE AS THEY TRACK EAST THROUGH
SOUTHERN LOWER MICHIGAN IN THE NEXT FEW HOURS.  A STRONGER WAVE NEAR
KANSAS CITY IS SHOWN TO TRACK INTO SOUTHERN LOWER MI BY 03Z...THIS
FEATURE COULD END UP BEING RATHER SIGNIFICANT INTERACTING WITH THE
WARM FRONT AND A HIGH PRECIPITABLE WATER AIRMASS.  SEVERE WEATHER
AND FLOODING COULD END UP BEING WIDESPREAD IF THIS HAPPENS.  THE
MAIN AREA WOULD BE SOUTH OF INTERSTATE 96.

FURTHER NORTH THE CONVECTION WILL BE DRIVEN BY WHAT FORMS AHEAD OF
THE COLD FRONT.  GIVEN THE VERY MOIST AND UNSTABLE AIRMASS...SEVERE
WEATHER AND LOCALLY HEAVY RAIN WILL REMAIN A CONCERN.

&&

.LONG TERM...(1030 AM EDT FRI JUN 19 2009)
(SATURDAY THROUGH FRIDAY)
NO MAJOR CHANGES TO THE LONG TERM. UPPER RIDGE IS STILL EXPECTED TO
DOMINATE THE WEATHER ACROSS SOUTHWEST LOWER MICHIGAN. WE ARE
EXPECTING THAT CONDITIONS WILL REMAIN DRY THROUGH A GOOD PORTION OF
THE PERIOD WITH VERY WARM AND HUMID CONDITIONS EXPECTED. CAN NOT
RULE OUT A SHOWER OR STORM DURING THE MON THROUGH WED TIME FRAME...
HOWEVER DRY SEEMS LIKE THE WAY TO GO WITH THE UPPER RIDGE IN PLACE.

BEST CHC FOR SHOWERS AND STORMS IS EXPECTED ON THU AS SHORT WAVE
TRIES TO TEMPORARILY BREAK DOWN THE RIDGE. RIDGE SHOULD RE-ESTABLISH
ITSELF THEN FOR THE END OF THE WEEK AS STRONG UPPER LOW IS EXPECTED
TO DROP SOUTH OUT OF THE GULF OF ALASKA AND JUST OFFSHORE OF THE
WEST COAST.

&&

.AVIATION...(720 PM EDT FRI JUN 19 2009)
NUMEROUS SHOWERS AND TSTMS WILL IMPACT THE SRN LWR MI TAF SITES THIS
EVENING AS STRONG SHORTWAVE MOVES ENE FROM THE QUAD CITIES AREA.
SOME OF THESE STORMS MAY BE STRONG OR SEVERE... ALTHOUGH DID NOT
INCLUDE ANY STRONG LOCAL WIND GUSTS IN TAFS YET. THE THREAT FOR THAT
AT EACH TAF SITE SHOULD BECOME MUCH MORE APPARENT BY 02Z AND TAFS
COULD BE FINE TUNED AT THAT TIME TO PIN DOWN A SMALLER/MORE PRECISE
TIMEFRAME OF GUSTY WINDS WITH ANY APCHG STRONGER CELLS OR BOWING
LINE SEGMENTS.

MOST OF THE STRONGER STORMS SHOULD BE MOVING OUT/ENDING TOWARD
04Z-06Z. THEN IFR/MVFR CONDITIONS IN STRATUS/LIGHT FOG WILL LIKELY
DEVELOP FOR THE OVERNIGHT HOURS AND LAST THROUGH ABOUT 13Z. LOOK FOR
VFR CONDITIONS TO DEVELOP BY 16Z OR SO AS WEST WINDS AROUND 12-14
KNOTS DRIVE A DRIER AIR MASS INTO THE REGION.

&&

.MARINE...(420 PM EDT FRI JUN 19 2009)
THUNDERSTORMS WITH FREQUENT LIGHTNING WILL PERSIST OVER THE LAKE
INTO TONIGHT.  CONDITIONS SHOULD IMPROVE AFTER 2 AM AS THE
STORMS BECOME MORE SCATTERED...AND FINALLY EXIT TO THE EAST BY LATE
SATURDAY MORNING.

&&

.HYDROLOGY...(420 PM EDT FRI JUN 19 2009)
SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED OVER THE NEXT 24 HRS
THIS WILL LEAD SOME LOCALLY HEAVY RAINFALL.  STORMS COULD TRAIN
ALONG THE WARM FRONT LEADING TO PERIODS OF VERY HEAVY RAIN OVER A
RELATIVE SHORT TIME FRAME.  A CONTINUES FOR POSSIBLE AREAS OF URBAN
AND SMALL STREAM...AND LOW LYING FLOODING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOODING WATCH THROUGH 5 AM TONIGHT ALL SW LOWER MI.
LM...NONE.

&&

SYNOPSIS:     MJS
SHORT TERM:   MJS
LONG TERM:    NJJ
AVIATION:     MEADE
MARINE:       MJS
HYDROLOGY:    MJS
Hazardous weather outlook, Jun 19, 10:15 AM EDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 AM EDT FRI JUN 19 2009

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-200930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1015 AM EDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT.
THE RISK FOR SEVERE THUNDERSTORMS WILL BE GREATEST BETWEEN NOON
AND 10 PM NEAR AND SOUTH OF A LINE FROM HOLLAND TO LANSING.
LARGE HAIL AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS. AN ISOLATED TORNADO IS POSSIBLE.  FREQUENT
LIGHTNING CAN ALSO BE EXPECTED.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR POSSIBLE VERY
HEAVY RAINFALL FROM THUNDERSTORMS RESULTING RAPID RISES ON SMALL
STREAMS AND FLOODING OF ROADS AND UNDERPASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LINGERING THUNDERSTORMS ARE POSSIBLE UNTIL EARLY SATURDAY
AFTERNOON BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS ARE POSSIBLE THURSDAY WITH THE PASSAGE OF A WEAK
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.

WDM MJS

In the hours before

Special weather statement, Jun 19, 7:53 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 PM EDT FRI JUN 19 2009

MIZ056-064-200115-
ALLEGAN-OTTAWA-
753 PM EDT FRI JUN 19 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF BEECHWOOD...MOVING EAST AT 25
MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  CASTLE PARK...        HOLLAND STATE PARK...
  SAUGATUCK STATE PARK...                     PORT SHELDON...
  LAKE MACATAWA...      GRAAFSCHAP...         BEECHWOOD...
  HOLLAND TULIP ARPT... HOLLAND...            OLIVE CENTER...
  ZEELAND...            DRENTHE...            BAUER...
  HUDSONVILLE...        BURNIPS...            JAMESTOWN...
  JENISON...

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND GUSTS...
FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4299 8580 4271 8578 4270 8622 4293 8623
TIME...MOT...LOC 2353Z 267DEG 22KT 4279 8643

NJJ
Local storm report, Jun 19, 8:26 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
826 PM EDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     FLASH FLOOD      HOLLAND                 42.78N 86.11W
06/19/2009                   OTTAWA             MI   TRAINED SPOTTER

            TORENTIAL RAIN. 5-6 INCHES OF WATER OVER SOME URBAN ROADS
            IN HOLLAND

&&

JK
Special weather statement, Jun 19, 8:30 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
830 PM EDT FRI JUN 19 2009

MIZ056>059-064>067-200130-
ALLEGAN-BARRY-CLINTON-EATON-INGHAM-IONIA-KENT-OTTAWA-
830 PM EDT FRI JUN 19 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. JOHNS TO MID
LAKE OFFSHORE OF HOLLAND...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  BEECHWOOD...          HUDSONVILLE...        HOLLAND...
  GRAND RAPIDS...       LOWELL...             LAKE ODESSA...
  SARANAC...            HUBBARDSTON...        PORTLAND...
  IONIA...              GRAND LEDGE...        DEWITT...
  ST. JOHNS...          MIDDLEVILLE...        NASHVILLE...
  HASTINGS...           FENNVILLE...          WAYLAND...

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND
GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4253 8435 4251 8626 4270 8622 4301 8624
      4313 8437
TIME...MOT...LOC 0029Z 269DEG 24KT 4283 8564 4266 8716

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:12 PM EDTSpecial Marine WarningGRR2 hr
Jun 19, 8:30 PM EDTSpecial Weather StatementGRRBarry, Clinton, Eaton, Ingham, Ionia, Kent60 min
Jun 19, 8:35 PM EDTFlash Flood WarningGRRAllegan, Barry, Calhoun, Eaton, Jackson, Kalamazoo and 3 more6 hr
Jun 19, 9:11 PM EDTSevere Thunderstorm WarningGRRAllegan49 min
Jun 19, 9:15 PM EDTFlash Flood WarningGRRClinton, Ingham, Ionia5 hr
Jun 19, 9:22 PM EDTSpecial Weather StatementGRRAllegan, Van Buren53 min
Jun 19, 9:24 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton66 min
Jun 19, 9:34 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren30 min
Jun 19, 10:27 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton63 min
Jun 19, 10:46 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson59 min
Jun 19, 11:12 PM EDTRiver Flood AdvisoryGRRClinton, Ionia4 days
Jun 19, 11:12 PM EDTRiver Flood AdvisoryGRRIngham, Ionia7 days
Jun 19, 11:12 PM EDTRiver Flood AdvisoryGRRBarry, Kent5 days
Jun 19, 11:12 PM EDTRiver Flood AdvisoryGRRCalhoun, Ingham5 days
Jun 19, 11:12 PM EDTRiver Flood AdvisoryGRRIngham, Kalamazoo5 days
Jun 19, 11:12 PM EDTRiver Flood AdvisoryGRRAllegan, Barry7 days
Jun 19, 11:12 PM EDTRiver Flood AdvisoryGRRCalhoun4 days
Jun 20, 2:23 AM EDTAreal Flood WarningGRRAllegan, Barry, Clinton, Eaton, Ingham, Ionia and 2 more57 hr
Jun 20, 11:57 AM EDTRiver Flood AdvisoryGRRKalamazoo12 hr
Jun 20, 11:57 AM EDTRiver Flood AdvisoryGRRAllegan34 hr
Jun 20, 11:57 AM EDTRiver Flood AdvisoryGRRCalhoun4 days

Nearby

Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.